Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 60, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 6, 2018, 3:48 PM EDT for Orange County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2018, 3:48 PM EDT (19:48 UTC)
- Expired
- Jul 6, 2018, 4:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Orange County, FL
The radar
The Melbourne radar (KMLB), 76 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1168 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
433
WUUS52 KMLB 061948
SVRMLB
FLC095-062045-
/O.NEW.KMLB.SV.W.0060.180706T1948Z-180706T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
348 PM EDT FRI JUL 6 2018
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
South central Orange County in east central Florida...
* Until 445 PM EDT.
* At 348 PM EDT, a severe thunderstorm was located over Conway, and
is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Orlando, Orlando International Airport, Conway, Oak Ridge and
Azalea Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2854 8124 2837 8122 2837 8146 2854 8143
TIME...MOT...LOC 1948Z 111DEG 1KT 2849 8134
HAIL...1.00IN
WIND...60MPH
$$
Combs2 follow-up statements
214 WWUS52 KMLB 062007 SVSMLB Severe Weather Statement National Weather Service Melbourne FL 407 PM EDT FRI JUL 6 2018 FLC095-062045- /O.CON.KMLB.SV.W.0060.000000T0000Z-180706T2045Z/ Orange FL- 407 PM EDT FRI JUL 6 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR SOUTH CENTRAL ORANGE COUNTY... At 406 PM EDT, a severe thunderstorm was located over Orlando International Airport, moving south at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Orlando, Orlando International Airport, Conway, Oak Ridge and Belle Isle. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Melbourne. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2850 8124 2837 8122 2837 8146 2850 8143 TIME...MOT...LOC 2006Z 344DEG 9KT 2843 8134 HAIL...<.75IN WIND...60MPH $$ Combs
221
WWUS52 KMLB 062015
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
415 PM EDT FRI JUL 6 2018
FLC095-062024-
/O.CAN.KMLB.SV.W.0060.000000T0000Z-180706T2045Z/
Orange FL-
415 PM EDT FRI JUL 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORANGE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However frequent
lightning strikes, gusty winds and heavy rain are still possible
with this thunderstorm.
LAT...LON 2850 8124 2837 8122 2837 8146 2850 8143
TIME...MOT...LOC 2013Z 111DEG 1KT 2843 8134
$$
CombsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:37 PM EDT, 11 minutes earlier.
Area forecast discussion, Jul 6, 3:37 PM EDT, 11 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 337 PM EDT Fri Jul 6 2018 .DISCUSSION... ...Scattered Strong Storms through Late Evening... Rest of this afternoon-Tonight...Persistent mid level cloud deck across the south half of the area has started to diminish. This will allow strong convection across the north to continue to propagate inland and southward. It is very moist and temps aloft are cool, so as boundary interactions will lead to strong to marginally severe storms late this afternoon and into early evening. The boundaries, combined with weak westerly flow in the steering levels, will allow the showers/storms to affect the coast as well as inland areas. With the later start of convection across the south, would expect a chance for showers/storms to linger there until a little after sunset. Also, with the mid level low nearby, areas of light rain could persist into late evening. MOS PoPs look too high across the area (50-80%) though. Will stick close to our current forecast of 40-50%. Previous Discussion... Saturday-Monday...Second in a series of weak mid-upper lows will be centered over the NE GOMEX/NFL early Saturday morning. This system will quickly open up into an inverted trough later in the day, as it retrogrades west beneath the ridge to its north, then dampen as it slides W-WNW over the central and western GOMEX/Gulf Coast Sunday and Monday. Yet another mid level low will develop within the col region offshore the Carolinas co-located with a low pressure area already in that region, being monitored for possible TC development by NHC. At the surface, ECFL will remain in a broad trough pattern between ridges over the central-eastern CONUS and western Atlantic, and extending from Q-stationary low pressure offshore the Carolinas. This low is forecast to drift very slowly SW through the period as a cool frontal boundary reaches the mid Atlantic and then SE states this weekend, before becoming a weak ThetaE trough over north Florida With deep moisture remaining in place, POPS should average near to slightly above normal (50-60 percent) into early next week with active, slow moving sea breeze convection each afternoon/evening, with temps fairly close to normal. Given the paucity of mean H85-H50 steering flow, localized heavy rainfall totals up to around 3 inches appear likely each afternoon, which would cause urban and poor drainage flooding. Tuesday-Friday...Amplifying mid-upper trough over the NE and mid- Atlantic CONUS will eject the Carolinas low/potential TC NE-ward and out to sea from mid to late next week. While western Atlantic ridging attempts to build west toward behind this low, its progress may be delayed by what will likely be a fairly healthy remnant T-wave from current Atlantic Hurricane "Beryl", along with its mid level reflection, which both the GFS and ECM turn NW and north over the Bahamas Wednesday-Thursday. Surface pressure pattern continues to look weak, with perhaps a slight westerly drift indicated as the Atlantic ridge noses toward the Bahamas. A closer approach of the remnant T-wave to the FL east coast could spell much higher rain chances for mid-late next week than the near-climo POPs of 30-50 that we are indicating through the period. && .AVIATION... SHRA/TSRA affecting KSFB, KTIX, and KMLB early this afternoon will decay in the next few hours. Winds 20 to 35 kts and reduction in visibilities to near 2 miles will be possible. KMCO could see some activity from 06/1930z to 062100z. Storms should dissipate around sunset and VFR conditions will prevail overnight with a few brief MVFR cigs for the inland terminals. && .MARINE... Tonight...The models are showing a southwest wind flow 5 to 10 knots but expect convectively induced winds into the overnight. The GFS shows a fair amount of convection overnight, while the HRRR is muted, but will carry chance PoPs over all of the waters through the night. Gradient winds should be 10 knots or less and seas 1-2 feet nearshore and 2-2.5 feet offshore. Previous Discussion... Saturday-Tuesday...Weak trough pattern through the period will keep winds and seas benign, up to around 10KT/2-2.5FT, through early next week. One thing to keep an eye on toward the end of this forecast cycle will be the potential for the SW-ward drifting low offshore the Carolinas to perhaps throw some long (13-15s) period swell into the local waters and boost seas to 4-5 feet offshore. && .HYDROLOGY... The Saint Johns River has been slowly rising due to persistent summertime rains. This will continue to be the case into early next week as local heavy rains occur each afternoon and evening. At Astor, the most recent stage was 2.0 feet, which is right at Action Stage. The river is forecast to rise only slightly (to 2.1 feet) and remain below Flood Stage (2.3 feet) through early next week. At Sanford, the most recent stage was 4.7 feet, which is a half a foot above Action Stage. The river is forecast to rise only slightly to 4.9 feet by early next week and stay below Flood Stage (5.5 feet). Near Geneva, just south of Lake Harney, the most recent stage was 8.6 feet, which is about a half a foot above Flood Stage. The river is forecast to rise only slowly to about 8.7 feet through early next week and stay below Moderate Flood Stage (9.0 feet). && .PRELIMINARY POINT TEMPS/POPS... DAB 72 88 74 90 / 40 50 40 40 MCO 73 90 75 92 / 40 60 30 40 MLB 73 89 76 90 / 50 50 40 30 VRB 71 90 74 90 / 40 50 40 40 LEE 74 90 75 92 / 30 60 30 40 SFB 74 91 75 92 / 40 60 30 40 ORL 74 91 75 92 / 40 60 30 40 FPR 71 89 74 90 / 40 50 40 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && FORECASTS...Lascody AVIATION...Negron RADAR...Combs
Hazardous weather outlook, Jul 6, 11:45 AM EDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1145 AM EDT Fri Jul 6 2018 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-070000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 1145 AM EDT Fri Jul 6 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Sufficient moisture and added instability aloft will trigger another round of scattered to numerous afternoon showers and thunderstorms. Development will start along the coast and propagate inland. The greatest coverage of afternoon and evening thunderstorms is expected over the interior where numerous boundary interactions should occur. Conditions are favorable for storms to produce frequent lightning strikes, wind gusts of 30 to 40 mph, small hail, and quick 1 to 2 inch downpours. Those with outdoor activities, whether on land or water, should remain weather aware. Seek shelter in an enclosed building or automobile at the first sign of threatening weather. .MARINE THUNDERSTORM GUST IMPACT... Scattered to numerous thunderstorms will be capable of producing wind gusts of 35 to 45 mph over inland lakes this afternoon. Some of these storms will push back toward the intracoastal and nearshore waters late this afternoon and early this evening. Boaters should be alert for gusty winds that occur well ahead of the heavy rain and lightning associated with storms. .RIVER FLOOD IMPACT... Persistent daily rains have led to a slow rise of the Saint Johns River. The river just south of Lake Harney near Geneva remains in Minor Flood. Additional slight rises are expected to continue through this weekend. A River Flood Warning remains in effect for this area. Farther downstream, the Saint Johns River near Sanford and at Astor are at Action Stage. Though additional slight rises are expected to continue, the river is forecast to remain below flood stage at those locations through Wednesday next week. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Scattered to numerous afternoon and evening storms are expected to continue into early next week. The main storm threats will be frequent cloud to ground lightning strikes, gusty winds and torrential downpours producing urban, river and poor drainage flooding. .SPOTTER INFORMATION STATEMENT... Spotters are requested to monitor the weather and self activate if needed. KN
In the hours before
Special weather statement, Jul 6, 2:23 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
223 PM EDT FRI JUL 6 2018
FLZ041-046-061915-
Seminole FL-Inland Volusia FL-
223 PM EDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEMINOLE AND SOUTH
CENTRAL VOLUSIA COUNTIES UNTIL 315 PM EDT...
At 223 PM EDT, Doppler radar was tracking a strong thunderstorm near
Deltona. This storm was nearly stationary.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Deltona, Sanford, Orange City, Lake Helen and Geneva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2895 8103 2877 8102 2873 8126 2895 8131
2901 8105
TIME...MOT...LOC 1823Z 249DEG 2KT 2894 8114
CombsSpecial weather statement, Jul 6, 2:57 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Melbourne FL
257 PM EDT FRI JUL 6 2018
FLZ045-046-061945-
Orange FL-Seminole FL-
257 PM EDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEMINOLE AND CENTRAL
ORANGE COUNTIES UNTIL 345 PM EDT...
At 257 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Jessup, moving east at 10 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Orlando, Altamonte Springs, Oviedo, Winter Springs and Winter Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2874 8133 2877 8106 2875 8106 2851 8117
2850 8143
TIME...MOT...LOC 1857Z 275DEG 9KT 2870 8121
CombsLocal storm report, Jul 6, 3:05 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
305 PM EDT FRI JUL 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND GST 4 WSW PATRICK AIR FORCE 28.22N 80.67W
07/06/2018 M45 MPH Brevard FL MESONET
MESONET SITE REPORTS WIND GUST OF 39KT/45MPH FROM E
&&
JRSSpecial weather statement, Jul 6, 3:09 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Melbourne FL
309 PM EDT FRI JUL 6 2018
FLZ047-062000-
Southern Brevard County FL-
309 PM EDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREVARD COUNTY UNTIL 400
PM EDT...
At 308 PM EDT, Doppler radar was tracking a strong thunderstorm over
Patrick Air Force Base, moving southeast at 5 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Melbourne, Rockledge, Cocoa Beach, Satellite Beach and Patrick Air
Force Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2812 8071 2830 8076 2836 8062 2836 8061
2835 8061 2834 8062 2834 8061 2837 8060
2838 8058 2835 8057 2833 8057 2815 8055
TIME...MOT...LOC 1908Z 335DEG 6KT 2826 8064
WeitlichLocal storm report, Jul 6, 3:38 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
338 PM EDT FRI JUL 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST ORLANDO EXECUTIVE AIRPO 28.55N 81.34W
07/06/2018 M40 MPH ORANGE FL ASOS
KORL ASOS MEASURED WIND GUST OF 35KT/40MPH FROM SW
&&
JRSSpecial weather statement, Jul 6, 3:42 PM EDT, 6 minutes before
Special Weather Statement National Weather Service Melbourne FL 342 PM EDT FRI JUL 6 2018 FLZ045-062030- Orange FL- 342 PM EDT FRI JUL 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ORANGE COUNTY UNTIL 430 PM EDT... At 341 PM EDT, Doppler radar was tracking a strong thunderstorm over Conway, moving southeast at 10 mph. Additional storms are expected to continue to develop across southern and southwestern Orange county. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Orlando, Ocoee, Winter Garden, Windermere and Bay Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2855 8166 2854 8123 2835 8121 2835 8166 TIME...MOT...LOC 1941Z 334DEG 11KT 2849 8134 Combs
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:18 PM EDT | Special Weather Statement | MLB | Seminole | 27 min |
| Jul 6, 1:50 PM EDT | Special Weather Statement | MLB | Volusia | 40 min |
| Jul 6, 1:55 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 24 min |
| Jul 6, 1:59 PM EDT | Special Weather Statement | MLB | Seminole | 31 min |
| Jul 6, 2:06 PM EDT | Special Marine Warning | MLB | 54 min | |
| Jul 6, 2:07 PM EDT | Special Marine Warning | MLB | 36 min | |
| Jul 6, 2:10 PM EDT | Special Weather Statement | MLB | Brevard | 35 min |
| Jul 6, 2:23 PM EDT | Special Weather Statement | MLB | Seminole | 52 min |
| Jul 6, 2:36 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 39 min |
| Jul 6, 2:57 PM EDT | Special Weather Statement | MLB | Orange, Seminole | 48 min |
| Jul 6, 3:07 PM EDT | Special Marine Warning | MLB | 83 min | |
| Jul 6, 3:09 PM EDT | Special Weather Statement | MLB | Brevard | 51 min |
| Jul 6, 3:18 PM EDT | Areal Flood Advisory | MLB | Volusia | 87 min |
| Jul 6, 3:42 PM EDT | Special Weather Statement | MLB | Orange | 48 min |
| Jul 6, 4:47 PM EDT | Special Weather Statement | MLB | Okeechobee | 43 min |
| Jul 6, 5:07 PM EDT | Areal Flood Advisory | MLB | Indian River, Okeechobee, Saint Lucie | 83 min |
| Jul 6, 6:52 PM EDT | Special Weather Statement | MLB | Martin | 38 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.